What causes bleeding in cervix after taking Macrobid?

default
Posted on Wed, 2 Sep 2015 in Women's Health
Question: I have a question regarding some issues that I've been having for nearly 2 months.
Before I start this, I want to state that I had my yearly Pap smear in April and everything looked normal as far as I know. I never received a phone call stating otherwise.
It started in late XXXXXXX about a week after I got off my period, I had symptoms of what I believed to be a UTI. I constantly felt like I had to pee, but nothing would come out. Also my lower abdomen was cramping. I took AZO over the weekend and got worked in with the nurse practitioner at my OBGYN. She did not examine me but based on my symptoms she gave me an antibiotic called Macrobid. I took it for 4 days before leaving town and forgetting the antibiotic. At that point my symptoms were better so I didn't think another thing about it.
A week later I came down with a 24 hour stomach bug that just caused diarrhea, but while this was going on I constantly felt like I had to pee but once again nothing would come out. The stomach bug passed and so did the urge to urinate constantly. The day after the symptoms went away, I noticed some bloody yellow discharge. I went to my OBGYN the next day and he examined me and said that I had a bacterial infection and it was irritating my cervix. He gave me a different kind of antibiotic that was a gel that I had to insert into my vagina with a special syringe for 5 days.
Halfway through treatment, the bloody discharge went away but I continued treatment. I noticed that on the last day of treatment, it was hard to get the syringe in because my vagina felt swollen.
I had intentions to get back in with the doctor to make sure the infection cleared, but then my son got sick and his sickness lasted nearly a month so that took up all my time.
Two and a half weeks ago I got my period and it lasted nearly a week. Since my period, I've had heavy yellow discharge. Last week it had a tinge of brown to it, and today at one point it was tinged with bright red blood. I have an appointment set up with my doctor in a few days, but I'm wondering what this sounds like it could be! Does this all seem related?
doctor
Answered by Dr. Jacqueline Brown 1 hour later
Brief Answer:
You may still have a vaginal infection after treatment.

Detailed Answer:
Hello, my name is Dr. Brown, and I hope I can help you today.

Let me first thank you for providing a thorough history of the problem for me. I will begin by explaining what conditions you likely had before this period started and then I will go over what I would recommend to find it what is going on.

You were likely correct that you had a UTI in the beginning and it was adequately treated if you took 4 days of Macrobid.
Unfortunately taking antibiotics can throw off the normal flora in the vagina, and a vaginal infection can result. Vaginal infections can make you so inflamed inside to cause your cervix to bleed. If you did have a bacterial infection, the antibiotic jelly you received was the correct treatment. It is normal to feel some suction from the applicator after the bleeding is gone which can make it feel like it's getting stuck.

Unfortunately you seem to have the same symptoms that you did before you used the jelly (it probably was the antibiotic called metronidazole). So this leaves you with two possibilities:

First- the doctor who treated you for the bacterial infection may have made an incorrect diagnosis. It can be difficult to diagnose a vaginal infection while a patient is bleeding because you cannot look at the discharge under a microscope to see what is wrong becaus of all the blood. There are also other types of infections that can just affect the cervix. Or you could have developed a yeast infection from the antibiotic jelly you used to treat the vaginal bacteria.

Second- you had a bacterial infection and the antibiotic jelly worked but not enough.

If you were my patient I would check a culture of your urine to make sure your urine infection is really done, and perform a vaginal examination and take cultures for yeast and bacteria, and possibly other cervical infections. I do not know your sexual history, but cervicitis (inflammation of the cervix) can be caused by certain STD's and it might be worth testing for them as well. If you are not bleeding, looking at your vaginal discharge under a microscope would be a way to make a diagnosis right then. Checking the pH of your vaginal fluid can also help make a diagnosis.

So in the meantime, I suggest you do not put anything inside the vagina until you see your GYN. It is not possible to know for sure what is wrong without an examination but I hope I clarified the possibilities for you. Please feel free to ask a follow up question if you need any additional information that I can provide.

I hope I was able to answer your question and that the information I gave was helpful.

Sincerely, Dr. Brown

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Jacqueline Brown

OBGYN

Practicing since :1996

Answered : 1425 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Pap smear

doctor1 MD

I had two daughters by ceasarian section, the last 15 years ago and in that area I feel swollen and pain. I am 52 years old and am going through...

doctor1 MD

Hi! I ve being having this yellowish vaginal discharge with a bad odor I had done a vaginal culture plus a pap smear both came out negative though...

doctor1 MD

My wife is a 51 yrs old she had heavy bleeding for 3 days and now ther is spotting for 2 days A transvaginal u/s was done it showed adnexae cyst on...

doctor1 MD

I ve been having lots of medical issues within the past year. I recently moved to a very cold place after having lived in Florida for about 15...

doctor1 MD

On 2014 i Had a TVS. Result was normal Pelvic utz. Fibroid is 21mm x 10 anterior subserosal. Is this cancerous? I’ll have it check after 3 years...

doctor1 MD

Hi, I’m a difficult case. I’m 53, unsure about menopause because I was bleeding daily for a few months. My regular gynecologist could not do a pap...

doctor1 MD

Hi I've had light bleeding for almost 2 weeks now it started as light pink then orangish red and it turned darker red but i only bleed in the early...

Get personalised answers from verified doctor in minutes across 80+ specialties

127 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2